Thunderstorm Wind, Vernon
- When
- July 6, 2:00 PM CST
- Where
- Vernon County, 0.88 mi NE of Nevada
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.840, -94.360
Several large 2-3 inch diameter branches were reported down.
With a moist airmass in place over the region, afternoon pulse thunderstorms developed across southwestern Missouri producing localized wind damage and flooding. Significant flooding occurred in eastern Greene County where between 3 and 6 inches of rain fall over a less than 6 hour period as persistent slow moving storms developed over the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
With a moist airmass in place over the region, afternoon pulse thunderstorms developed across southwestern Missouri producing localized wind damage and flooding. Significant flooding occurred in eastern Greene County where between 3 and 6 inches of rain fall over a less than 6 hour period as persistent slow moving storms developed over the county. During the period, some locations saw in excess of an inch of rain in a 15 minute period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 6, 12:31 PM CST, 1 hour 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Springfield MO 131 PM CDT Sun Jul 6 2025 .KEY MESSAGES... - Scattered showers and thunderstorms this afternoon and evening. Localized wind gusts up to 50 mph and heavy rainfall are possible with the strongest storms. - Additional rain chances (20-60%) Monday through Saturday this week. Highest chances in the afternoon and evenings. - Temperatures remain near normal for early July. Highs in the upper 80s to near 90. Lows in the upper 60s to lower 70s. && .SHORT TERM /THROUGH TONIGHT/... Issued at 131 PM CDT Sun Jul 6 2025 Convective initiation began late this morning with the cu field becoming increasingly agitated this afternoon. A cold front was draped across central Missouri, with increasing moisture convergence to the south of the boundary. While most if not all activity is expected to remain sub-severe, RAP mesoanalysis depicts MUCAPE values around 2500 J/kg, 0-3 km theta-e differences of 25 deg C, and fairly steep low-level lapse rates, which may support locally strong wind gusts up to 50 mph. This potential is supported by the Ozarks Pulse Severe Thunderstorm Index. Intensity will diminish after 10 PM, though a few CAMs linger showers ahead of the stalled front, so we have maintained some low-end PoPs (20-40%) across southern Missouri overnight. Given the high moisture content and slow storm motion, we will have to monitor for locally heavy rainfall. In fact, the 12Z HREF LPMM suggests localized amounts up to 3-4 inches. Most locations will see less than these amounts, however, so widespread flooding is not expected. && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 131 PM CDT Sun Jul 6 2025 Monday-Saturday: Little change to the ensemble suite was noted for the long-term forecast; that is, a quasi-zonal flow pattern aloft with transient embedded shortwave disturbances will allow for intermittent rain chances throughout the week. Currently, the lowest rain chances (15-30%) are on Thursday. NBM percentiles support climatologically average temperatures each day, with highs in the upper 80s to around 90 degrees. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1218 PM CDT Sun Jul 6 2025 Scattered showers and thunderstorms will continue to initiate across the region this afternoon and last through the evening hours. The strongest storms will be capable of reducing visibilities down to 1 SM or less due to heavy rain and wind gusts up to 40-45 kt. While most convection looks to wind down after 03Z, a few stray showers may linger overnight. Scattered storms look to refire again tomorrow afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Didio LONG TERM...Didio AVIATION...Didio
Hazardous Weather Outlook National Weather Service Springfield MO 152 PM CDT Sun Jul 6 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 152 PM CDT Sun Jul 6 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Marginal thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk DISCUSSION... Scattered showers and thunderstorms this afternoon and evening. The strongest storms will be capable of producing frequent lightning, wind gusts of 50 mph, and brief locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional rain chances (20-70%) through the week, with the highest chances in the afternoon and evening each day. The greatest chance for strong thunderstorms will be on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Didio
Special Weather Statement
National Weather Service Springfield MO
223 PM CDT Sun Jul 6 2025
KSZ073-MOZ066-062000-
Bourbon KS-Vernon MO-
223 PM CDT Sun Jul 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOURBON AND
NORTHWESTERN VERNON COUNTIES THROUGH 300 PM CDT...
At 223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hume, or 12 miles southwest of Rich Hill, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Richards, Deerfield, Metz, Stotesbury, and Horton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3804 9461 3806 9461 3805 9444 3793 9430
3776 9453 3803 9471
TIME...MOT...LOC 1923Z 322DEG 21KT 3799 9455
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CamdenThe Springfield radar (KSGF), 108 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
4 flash flood, 3 thunderstorm wind, 2 flood, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Several large 2-3 inch diameter branches were reported down.
Wind gust measuring 60 mph wind were recorded on a home weather station. Hail up to penny size was also reported.
The Webster County Emergency Manager estimated wind gusts up to 60 mph.
Several reports of a funnel cloud were received from areas northeast of Versailles. No touch down occurred.
Three vehicles were submerged in ponded water under the bridge at Commercial and National Streets.
Water rescue reported at Glenstone and Commercial Streets. Multiple other flooding reports also received on National and Commercial Streets.
Between 3 and 4 feet of water was reported over Ker Road near the Cracker Barrel restaurant.
A water rescue occurred near the intersection of Jean and Packer Road. No injuries occurred.
A slow moving thunderstorm produced from 3.00 to 6.00 inches of rain over a 6 hour period across portions of eastern Springfield and the towns of Turner and Galloway. Some locations received as much as an inch in a 15 minute period during the event.
Water was reported to be near waist deep at apartments near Lone Pine and Rockhurst Roads.
Missouri Highway O at Jones Creek was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281716, 1281718, 1281719, 1281755, 1281752, 1281726, 1281749, 1281750, 1281722, 1281751, 1281754.